On k-Abelian Palindromic Rich and Poor Words

  • Juhani Karhumäki
  • Svetlana Puzynina
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8633)


A word is called a palindrome if it is equal to its reversal. In the paper we consider a k-abelian modification of this notion. Two words are called k-abelian equivalent if they contain the same number of occurrences of each factor of length at most k. We say that a word is a k-abelian palindrome if it is k-abelian equivalent to its reversal. A question we deal with is the following: how many distinct palindromes can a word contain? It is well known that a word of length n can contain at most n + 1 distinct palindromes as its factors; such words are called rich. On the other hand, there exist infinite words containing only finitely many distinct palindromes as their factors; such words are called poor. It is easy to see that there are no abelian poor words, and there exist words containing Θ(n 2) distinct abelian palindromes. We analyze these notions with respect to k-abelian equivalence. We show that in the k-abelian case there exist poor words containing finitely many distinct k-abelian palindromic factors, and there exist rich words containing Θ(n 2) distinct k-abelian palindromes as their factors. Therefore, for poor words the situation resembles normal words, while for rich words it is similar to the abelian case.


Unequal Number Normal Word Consecutive Element Binary Word Close Integer 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adamczewski, B.: Balances for fixed points of primitive substitutions. Theor. Comput. Sci. 307(1), 47–75 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Ambrož, P., Frougny, C., Masáková, Z., Pelantová, E.: Palindromic complexity of infinite words associated with simple Parry numbers. Ann. Inst. Fourier (Grenoble) 56, 2131–2160 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Avgustinovich, S., Karhumäki, J., Puzynina, S.: On abelian versions of Critical Factorization Theorem. RAIRO - Theoret. Inf. Appl. 46, 3–15 (2012)CrossRefzbMATHGoogle Scholar
  4. 4.
    Avgustinovich, S., Puzynina, S.: Weak Abelian Periodicity of Infinite Words. In: Bulatov, A.A., Shur, A.M. (eds.) CSR 2013. LNCS, vol. 7913, pp. 258–270. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  5. 5.
    Berstel, J., Boasson, L., Carton, O., Fagnot, I.: Infinite words without palindrome, Arxiv: 0903.2382 (2009)Google Scholar
  6. 6.
    Brlek, S., Hamel, S., Nivat, M., Reutenauer, C.: On The Palindromic Complexity of Infinite Words. Internat. J. Found. Comput. Sci. 15, 293–306 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Bucci, M., De Luca, A., Glen, A., Zamboni, L.Q.: A new characteristic property of rich words. Theoret. Comput. Sci. 410, 2860–2863 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Crochemore, M., Ilie, L., Tinta, L.: The “runs” conjecture. Theor. Comput. Sci. 412(27), 2931–2941 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    de Luca, A.: Sturmian words: structures, combinatorics and their arithmetics. Theoret. Comput. Sci. 183, 45–82 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Droubay, X., Justin, J., Pirillo, G.: Episturmian words and some constructions of de Luca and Rauzy. Theoret. Comput. Sci. 255, 539–553 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Fici, G., Zamboni, L.Q.: On the least number of palindromes contained in an infinite word. Theor. Comput. Sci. 481, 1–8 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Glen, A., Justin, J., Widmer, S., Zamboni, L.Q.: Palindromic richness. European J. Combin. 30, 510–531 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Harju, T., Kärki, T., Nowotka, D.: The number of positions starting a square in binary words. Electron. J. Combin. 18(1) (2011)Google Scholar
  14. 14.
    Ilie, L.: A note on the number of squares in a word. Theor. Comput. Sci. 380(3), 373–376 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Karhumäki, J., Puzynina, S., Saarela, A.: Fine and Wilf’s Theorem for k-Abelian Periods. Int. J. Found. Comput. Sci. 24(7), 1135–1152 (2013)CrossRefzbMATHGoogle Scholar
  16. 16.
    Karhumäki, J., Saarela, A., Zamboni, L.Q.: On a generalization of Abelian equivalence and complexity of infinite words. J. Comb. Theory, Ser. A 120(8), 2189–2206 (2013)CrossRefGoogle Scholar
  17. 17.
    Keränen, V.: Abelian squares are avoidable on 4 letters. In: Kuich, W. (ed.) ICALP 1992. LNCS, vol. 623, pp. 41–52. Springer, Heidelberg (1992)CrossRefGoogle Scholar
  18. 18.
    Kolpakov, R., Kucherov, G.: Finding Maximal Repetitions in a Word in Linear Time. In: FOCS 1999, pp. 596–604 (1999)Google Scholar
  19. 19.
    Kucherov, G., Ochem, P., Rao, M.: How Many Square Occurrences Must a Binary Sequence Contain? Electr. J. Comb. 10 (2003)Google Scholar
  20. 20.
    Lothaire, M.: Algebraic Combinatorics on Words. Cambridge University Press, Cambridge (2002)CrossRefzbMATHGoogle Scholar
  21. 21.
    Puzynina, S., Zamboni, L.Q.: Abelian returns in Sturmian words. J. Comb. Theory, Ser. A 120(2), 390–408 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Richomme, G., Saari, K., Zamboni, L.Q.: Abelian Complexity of Minimal Subshifts. J. London Math. Soc. 83, 79–95 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Rigo, M., Salimov, P.: Another Generalization of Abelian Equivalence: Binomial Complexity of Infinite Words. In: Karhumäki, J., Lepistö, A., Zamboni, L. (eds.) WORDS 2013. LNCS, vol. 8079, pp. 217–228. Springer, Heidelberg (2013)CrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • Juhani Karhumäki
    • 1
  • Svetlana Puzynina
    • 1
    • 2
  1. 1.Department of MathematicsUniversity of TurkuTurkuFinland
  2. 2.Sobolev Institute of MathematicsRussia

Personalised recommendations